Inhalant Abuse (Huffing)
Expand All Collapse All
- What is it?
- First Aid
What is it?
What is inhalant abuse?
Inhalant abuse is the breathing in of poisonous fumes to get high. A number of products can give off these fumes, including:
- Solvents, such as nail polish remover, spray paint, rubber cement
- Fuels, such as gasoline, propane, and butane
- Aerosols, such as computer keyboard dusting spray, air-fresheners, personal deodorant sprays
What are the symptoms of inhalant abuse?
Inhalant abuse is dangerous. Someone who abuses an inhalant may:
- Get a headache
- Get an upset stomach
- Feel dizzy, off balance
- Have slurred speech
- Pass out
- Have an irregular heartbeat
Inhalant abuse can also make someone’s heart stop working, and they can die. This is known as sudden sniffing death, which can happen anytime someone abuses an inhalant.
If someone abuses inhalants often, they may become addicted. Regular inhalant abuse can also harm the brain, nerves, kidneys or other organs, or an unborn baby.
What should I do if someone has abused an inhalant?
If someone has been breathing in fumes to get high, be careful not to startle or frighten them. This can give them a rush of adrenaline, which can lead to sudden sniffing death.
Get the person to fresh air and then call the poison center at 1-800-222-1222, chat online or text POISON to 85511.
|If someone has passed out or is not breathing, call 911 right away.|
How can I prevent inhalant abuse?
To help prevent inhalant abuse among teens and preteens:
- Teach children and teens by example: Always read the label and follow the directions before using a product.
- Identify products that can be abused
- Get rid of products that you don’t need.
- Use products that are labeled “non-toxic” or “water-based” whenever possible.
- Keep track of products that can be abused—know how much is in the container.
- Learn more about inhalant abuse by downloading our brochure or viewing our training presentation for adults.
Last Updated: Friday January 13th 2017